Gardasil linked to epilepsy

The anti-vaccination movement - as you know, one of my pet causes - has finally turned its sights on Gardasil, the human papilloma virus (HPV) vaccine manufactured by the pharmaceutical giant Merck. And it's about time.

Gardasil is marketed as a vaccine that combats cervical cancer, but the fact that it does so by guarding against a sexually transmitted disease is played down. After all, the only way to get HPV is by having sex. Yet Merck's commercials for Gardasil routinely depict girls as young as 11! Maybe it's just me, but I think it's better to step up as a parent and teach my daughter that sex is an adults-only activity, instead of just giving her a vaccine and hoping for the best.

But moral qualms aside, there now appear to be cases of negative reactions to the vaccine. A report in a recent edition of the Dallas Morning News told the tale of Katherine Kimzey, a 14-year-old girl who experienced headaches, fainting, and stiff joints after receiving the second shot of her three-dose Gardasil vaccine battery. A few weeks later, Katherine had a seizure and was eventually diagnosed with epilepsy. After reading VAERS (which stands for Vaccine Adverse Event Reporting System), a government database run by the CDC and the FDA that monitors vaccine safety, Katherine's mother was convinced that her daughter's troubles could be traced to the Gardasil shots she received.

"When you read everybody's stories, they're too similar not to be related," Michelle Kimzey said. The story of Katherine Kimzey has helped the anti-Gardasil movement gain a lot of momentum on the Web, especially in the anti-vaccine community.

Save yourself time and trouble-don't fall for the self-exam scam [this is for the locked content Do I need to provide the other text around it (i.e. click here to log in, etc.) or is that something Erika will do?] If you look carefully, you might see Merck starting to break a sweat. After all, they've been pushing the Gardasil product worldwide to the tune of $1.5 billion in sales - a much-needed boon for the company after it was forced to withdraw its anti-arthritis drug Vioxx (which, you may recall, caused an increased risk of heart attacks).

Of course, they're not going to go down without a fight. Dr. Jessica Kahn, a pediatrician and HPV researcher from Children's Hospital in Cincinnati pooh-poohed civilian misuse and misinterpretation of raw data on the VAERS system. "It is very important to note that anyone can report a side effect to VAERS," Kahn said. "And just because it is reported it does not mean it was caused by a vaccine."

Wouldn't you feel better if Dr. Kahn was looking for ways the vaccine might be linked to these terrible side effects, instead of trying to find ways that it's not?

Thankfully, this hasn't stopped the cautionary tale of Katherine Kimzey from making its rounds on the Web and sounding the alarm about Gardasil.

So far, the CDC claims that they have not found a "causal link" between Gardasil and the serious side effects that are listed on VAERS. But they do admit that the fainting spell experienced by Katherine Kimzey is common. In fact, the Journal of the American Medical Association recently published a study of VAERS reports about Gardasil and fainting, which led to a recommendation that Gardasil recipients be kept seated or lying down for 15 minutes after receiving the shot.

Unfortunately, just taking 15 minutes off your feet will do nothing for the lifetime of epileptic seizures that could be caused by Gardasil. But I guess the CDC can't quite find that "causal link" yet that is, if they're even looking for it.